Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 149, NWS Sioux Falls, SD

July 1, 20114 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 1, 2011, 2:42 PM CDT for 4 counties in South Dakota. It was in force for 63 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2011, 2:42 PM CDT (19:42 UTC)
Expired
Jul 1, 2011, 3:45 PM CDT
In force
63 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
80.0 mph

Counties Lake County, SD, McCook County, SD, Minnehaha County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 45 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:00 PM CDTTSTM WND GST 581 Ne Madison, SD
Jul 1, 3:07 PM CDTTSTM WND DMGWentworth, SDTREES UPROOTED, BUILDINGS DAMAGED
Jul 1, 3:12 PM CDTHAIL 1.75Nunda, SD
Jul 1, 3:15 PM CDTTSTM WND GST 603 Ese Nunda, SD
Jul 1, 3:25 PM CDTTSTM WND GST 656 W Flandreau, SD4 SEMI-TRAILER TRUCKS AND A CAMPER WERE BLOWN OVER BY WINDS AT THE FLANDREAU EXIT ON INTERSTATE 29.
Jul 1, 3:25 PM CDTTSTM WND GST 709 N Colman, SDWIND GUSTS ESTIMATED AT 60 TO 70 MPH, WITH SOME HAIL AND VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 2:08 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-270 m²/s²
0-3 km storm-relative helicity
-229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS53 KFSD 011942
SVRFSD
SDC079-087-099-101-012045-
/O.NEW.KFSD.SV.W.0149.110701T1942Z-110701T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
242 PM CDT FRI JUL 1 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHEASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA...
  NORTHWESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA...
  WESTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 345 PM CDT

* AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS
  LOCATED NEAR ORLAND...OR 10 MILES SOUTHWEST OF MADISON...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MADISON AROUND 300 PM CDT...
  COLTON AROUND 305 PM CDT...
  CHESTER AROUND 310 PM CDT...
  WENTWORTH AROUND 315 PM CDT...
  NUNDA AROUND 325 PM CDT...
  COLMAN AROUND 330 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4419 9667 4387 9667 4357 9713 4385 9720
      4420 9703
TIME...MOT...LOC 1942Z 240DEG 21KT 4393 9724
WIND...HAIL 80MPH 1.50IN

$$

WEISSER
3 follow-up statements
438 
WWUS53 KFSD 012009
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT FRI JUL 1 2011

SDC079-087-099-101-012045-
/O.CON.KFSD.SV.W.0149.000000T0000Z-110701T2045Z/
MOODY SD-MINNEHAHA SD-MCCOOK SD-LAKE SD-
309 PM CDT FRI JUL 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LAKE...NORTHEASTERN MCCOOK...NORTHWESTERN MINNEHAHA AND WESTERN MOODY
COUNTIES UNTIL 345 PM CDT...

AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED
NEAR COLMAN...OR 12 MILES EAST OF MADISON...MOVING EAST AT 40 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
LAKE...NORTHEASTERN MCCOOK...NORTHWESTERN MINNEHAHA AND WESTERN MOODY
COUNTIES.

AT 300 PM CDT...A 58 MPH WIND GUST WAS MEASURED AT THE MADISON 
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4419 9667 4387 9667 4357 9713 4385 9720
      4420 9703
TIME...MOT...LOC 2009Z 263DEG 33KT 4396 9684
WIND...HAIL 80MPH 1.25IN

$$

WEISSER
370 
WWUS53 KFSD 012029
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
329 PM CDT FRI JUL 1 2011

SDC079-087-099-101-012045-
/O.CON.KFSD.SV.W.0149.000000T0000Z-110701T2045Z/
MOODY SD-MINNEHAHA SD-MCCOOK SD-LAKE SD-
329 PM CDT FRI JUL 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LAKE...NORTHEASTERN MCCOOK...NORTHWESTERN MINNEHAHA AND WESTERN MOODY
COUNTIES UNTIL 345 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 6
MILES NORTHWEST OF FLANDREAU...OR 16 MILES SOUTH OF BROOKINGS...
MOVING EAST AT 40 MPH.

AT 325 PM CDT...70 MPH WIND GUSTS WERE REPORTED 9 MILES NORTH OF 
COLMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4419 9667 4387 9667 4357 9713 4385 9720
      4420 9703
TIME...MOT...LOC 2028Z 253DEG 34KT 4410 9666
WIND...HAIL 80MPH 1.25IN

$$

WEISSER
739 
WWUS53 KFSD 012042
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CDT FRI JUL 1 2011

SDC079-087-099-101-012053-
/O.EXP.KFSD.SV.W.0149.000000T0000Z-110701T2045Z/
MOODY SD-MINNEHAHA SD-MCCOOK SD-LAKE SD-
342 PM CDT FRI JUL 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAKE...NORTHEASTERN
MCCOOK...NORTHWESTERN MINNEHAHA AND WESTERN MOODY COUNTIES WILL
EXPIRE AT 345 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4419 9667 4387 9667 4357 9713 4385 9720
      4420 9703
TIME...MOT...LOC 2043Z 253DEG 34KT 4414 9647

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:00 AM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 1, 9:00 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 AM CDT FRI JUL 1 2011

.UPDATE...
MADE TWEAKS TO TODAY/S FORECAST TO ACOUNT FOR A SLIGHTLY SLOWER
FROPA AND ARRIVAL OF SHOWERS/THUNDERSTORMS. ALTHOUGH THE
PERSISTENT ACTIVITY TO THE WEST OF THE CWA HAS BEEN SLOW TO SHIFT
EASTWARD THIS MORNING...EXPECT AN ACCELARATION AND EASTWARD PUSH
OF THE CONVECTION TO BE NOTABLE BETWEEN 17Z AND 21Z...AS THE
SHORTWAVE OVER WESTERN NEBRASKA KICKS EAST-NORTHEAST ACROSS THE
AREA TODAY. CONTINUE TO ALLOCATE THE HIGHEST POPS /60 PERCENT/
BETWEEN THE HOURS OF 18Z AND 00Z. BY EARLY EVENING...MOST OF THE
ACTIVITY SHOULD BE CONFINED TO NORTHWEST IA AND SW MN. ALSO
TWEAKED WINDS AND TEMPERATURE TRENDS TO ACCOUNT FOR THE FROPA TIMING.

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT FRI JUL 1 2011/

CURRENTLY...UPPER WAVE VERY EVIDENT ON WATER VAPOR IMAGERY WITH ITS
CENTER SPINNING NEAR CHEYENNE WY. AHEAD OF THE WAVE...SCATTERED
SHOWERS AND THUNDERSTORMS CONTINUE TO BE FOUND THROUGHOUT CENTRAL
AND WESTERN SD...AS WELL AS WESTERN NEB. THOSE AREAS ARE BEHIND THE
COLD FRONT WITH COOLER MID LEVEL TEMPERATURES. AHEAD OF THE FRONT
FOR MUCH OF OUR FORECAST AREA...700MB TEMPERATURES REMAIN AROUND
+16C...UNABLE TO SUPPORT CONVECTION EXCEPT IN THE FAR REACHES OF OUR
AREA. UPPER QG FORCING CONTINUES ITS TREND OF SHOWING THE SHORT WAVE
MOVING SQUARELY ACROSS OUR FORECAST AREA TODAY. FRONTAL TIMING
BETWEEN THE NAM AND GFS WERE VERY CLOSE. BUT AS MENTIONED IN THE
AVIATION DISCUSSION BELOW...WINDS HAVE SHIFTED TO THE WEST OR NW
ALREADY FROM I 29 AND WESTWARD DUE TO THE EARLIER CONVECTION
WHICH PASSED ACROSS OUR WESTERN ZONES. IT IS PROBLEMATIC WHETHER THE
WINDS WILL KICK AROUND TO THE SOUTH AGAIN OR NOT...AS THE REAL FRONT
IS IN CENTRAL SD. OR...WILL SOME OF THESE WINDS STAY WESTERLY UNTIL
THE UPPER SUPPORT ARRIVES. AT ANY RATE...THE COLD FRONT SHOULD BE
CLEAR OF OUR FORECAST AREA BY 00Z SATURDAY. CHANCES FOR RAIN TODAY
IS STILL LIKELY...MAINLY ALONG THE I 90 CORRIDOR AND POINTS
NORTHWARD. HOWEVER UPSTREAM PROFILES ARE RATHER DRY SO WE ARE LIKELY
NOT TO RECEIVE WIDESPREAD HEAVY AMOUNTS WITH THIS SYSTEM. THE
PRECIPITATION WILL BE CONFINED PRIMARILY TO ALONG AND BEHIND THE
FRONT WHERE MID LEVEL TEMPERATURES ARE COOLER. WITH THE ANTICIPATED
SURFACE FRONTAL TIMING JUXTAPOSED NICELY WITH THE UPPER SUPPORT...
THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
ALONG AND EAST OF A SIOUX CITY TO WINDOM MINNESOTA LINE. CONCERNING
TEMPERATURES...READINGS REALLY WILL NOT MOVE MUCH FOR SOME OF OUR
NORTHERN ZONES...BUT ARE ANTICIPATED TO REACH THE MID 90S AGAIN
AROUND STORM LAKE AND SIOUX CITY.

ASIDE FROM EVENING THUNDERSTORMS FROM I 29 AND EASTWARD...THE REST
OF THE TONIGHT PERIOD LOOKS QUIET AS THE SHORT WAVE PASSES QUICKLY
EASTWARD. AFTER 00Z SATURDAY...THE ONLY LINGERING SEVERE WEATHER
THREAT WILL PROBABLY BE IN OUR FAR SOUTHEASTERN ZONES. FOR SATURDAY
WE ARE STILL LOOKING AT SEASONAL TEMPERATURES AS A SURFACE RIDGE OF
HIGH PRESSURE MOVES ACROSS THE I 29 CORRIDOR.

SATURDAY NIGHT AND SUNDAY MORNING STILL LOOK RATHER INTERESTING. THE
COLD FRONT THAT PASSES THROUGH TODAY GETS BOTTLED UP BETWEEN I 80
AND I 70 TO OUR SOUTH...THE USUAL FRONTAL GRAVEYARD FOR THIS TIME OF
YEAR. HOWEVER THE GFS AND ECMWF...AND EVEN THE NAM/GEM GLOBAL TO A
CERTAIN DEGREE...SHOW A STRONG SHORT WAVE MOVING EASTWARD ACROSS OUR
FORECAST AREA TO THE NORTH OF THE AFOREMENTIONED SURFACE STATIONARY
FRONT. LOW LEVEL MOISTURE PICKS UP AGAIN AS THE SURFACE RIDGE NUDGES
EASTWARD...SO CANNOT RULE OUT ELEVATED THUNDERSTORMS...ESPECIALLY
ACROSS THE SW HALF OF OUR AREA. THIS ACTIVITY THEN MOVES EASTWARD
SUNDAY MORNING ALONG THE MO RIVER AND I 29 CORRIDORS...BEFORE WANING
SUNDAY AFTERNOON. WITH A GOOD CHANCE OF CONVECTION FIRING UP ALONG
THE SURFACE FRONT TO OUR SOUTH...IT IS PROBLEMATIC WHETHER ANY
STORMS WILL HAVE ANY WIDESPREAD HEAVY RAINFALL IN OUR FORECAST AREA.
SO WITH THAT MUCH UNCERTAINTY...WILL LEAVE THE MENTION OF HEAVY RAIN
OUT OF THE FORTHCOMING HWO...ALSO NOTING THAT THE LOW LEVEL JET/
MOISTURE TRANSPORT VECTORS ARE NOT OVERLY STRONG.

TEMPERATURES WILL CONTINUE TO BE SEASONAL ON SUNDAY. THEN THE NEXT
WAVE AFFECTS OUR AREA LATE SUNDAY NIGHT. THE GFS BEGAN TO SHOW THIS
FEATURE YESTERDAY...AND NOW THE ECMWF HAS PICKED UP ON IT. THERE IS
AN 850MB FRONT WITH STRONG BAROCLINICITY STACKED UP RIGHT ACROSS OUR
FORECAST AREA. AS THE WAVE DIVES SOUTHEASTWARD DOWN THE EAST SIDE OF
THE UPPER RIDGE...THERE APPEARS TO BE ENOUGH INTERACTION BETWEEN THE
TWO FEATURES TO SPARK SOME THUNDERSTORMS MAINLY ALONG AND EAST OF
THE I 29 CORRIDOR. WEST OF I 29...THE ATMOSPHERE MAY BE A BIT CAPPED
OFF WITH 700MB TEMPERATURES PROGGED TO BE AROUND +12C IN THE JAMES
VALLEY. SO LEFT ANY MENTION OF PRECIPITATION OUT OF OUR WESTERN
ZONES FOR NOW. HUMIDITY RETURNS AGAIN EARLY NEXT WEEK. BUT THEN
A COLD FRONT LIKELY MOVING ACROSS THIS AREA LATE MONDAY NIGHT AND
TUESDAY SPARKING MORE CHANCES FOR RAINFALL...AND QUIETING THE
HUMIDITY LEVELS DOWN ON WEDNESDAY.

&&

.AVIATION.../ISSUED 330 AM CDT FRI JUL 1 2011/
GENERALLY VFR CONDITIONS EXPECTED THROUGH 02/12Z. EXCEPTIONS WOULD
BE IN THE FORM OF SCATTERED TSRA WITH AND BEHIND COLD FRONT. FRONT
SEEMS TO HAVE BEEN IN EFFECT FORCED EAST OVER CENTRAL PART OF AREA
AND NEAR FSD WHERE IT WILL PROBABLY STAY UNTIL UPPER SUPPORT CATCHES
UP WITH IT. THUNDERSTORMS ARE NOT EXPECTED TO PRODUCE MORE THAN VERY
LOCALIZED AND BRIEF MVFR CEILINGS AND VISIBILITIES MAINLY EASTERN
TWO THIRDS OF AREA BUT MAY PRODUCE LOCAL SURFACE GUSTS ABOVE 25
KNOTS. FRONT AND ANY THUNDERSTORMS SHOULD MOVE SOUTHEAST OF AREA BY
02/06Z. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jul 1, 10:42 AM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT FRI JUL 01 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1042 AM CDT FRI JUL 01 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BECOME POSSIBLE THROUGHOUT
THE DAY. A BROKEN LINE OF THUNDERSTORMS WILL PRODUCE ISOLATED
SEVERE THUNDERSTORMS IN CENTRAL SOUTH DAKOTA THROUGH EARLY
AFTERNOON WITH THE MAIN THREATS WIND GUSTS TO 60 MPH AND HAIL TO
THE SIZE OF QUARTERS. BY MID AFTERNOON STRONGER THUNDERSTORMS
WILL BE POSSIBLE EAST OF THE JAMES RIVER VALLEY WHERE HAIL TO THE
SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. THE
MAIN THREAT SHOULD OCCUR BEFORE 800 PM CDT.

FLOODING...
THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER NOTICE.
ELSEWHERE...PARTS OF THE BIG SIOUX...LITTLE SIOUX...AND DES
MOINES RIVERS REMAIN IN FLOOD. BUT MANY PORTIONS OF THESE RIVERS
WILL FALL BELOW FLOOD STAGE THIS WEEKEND AND NEXT WEEK IF NO
HEAVY RAIN IS RECEIVED.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY NIGHT
AND SUNDAY MORNING BUT THESE THUNDERSTORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 1, 1:16 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             8 W WESSINGTON SPRINGS  44.08N 98.73W
07/01/2011  M1.00 INCH       JERAULD            SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 1, 2:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     3 NNE DOLTON            43.53N 97.36W
07/01/2011  E60 MPH          MCCOOK             SD   TRAINED SPOTTER

&&

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:07 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory38 min
Jun 30, 10:47 PM CDTSevere Thunderstorm WarningFSDBrule43 min
Jun 30, 11:38 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory37 min
Jul 1, 12:10 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld35 min
Jul 1, 12:40 PM CDTSevere Thunderstorm WarningFSDBeadle35 min
Jul 1, 1:11 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld49 min
Jul 1, 2:14 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner46 min
Jul 1, 2:18 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Turner42 min
Jul 1, 3:13 PM CDTSevere Thunderstorm WarningFSDBrookings, Minnehaha, Moody62 min
Jul 1, 3:18 PM CDTTornado WarningFSDMoody27 min
Jul 1, 3:31 PM CDTTornado WarningFSDMoody29 min
Jul 1, 3:41 PM CDTFlash Flood WarningFSDBrookings, Moody100 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.